An 8 year old Monmouth County, NJ boy died this morning of an apparent anaphylactic reaction.
The boy, his mother and two other children had left a Princeton church service and stopped at a Starbucks along the way. It is not known whether the boy, who had a known allergy to milk, may have mistakenly drank from the wrong cup.
As police arrived on the scene, the boy stopped breathing and went into cardiac arrest. Despite CPR and administration of epinephrine by auto-injector, the boy died.
The name of the boy and his family are being withheld as details of this tragedy are still unfolding. Regardless of the events that transpired, we urge all caretakers of food allergic children to be mindful of the following:1
- ALWAYS make sure to take the child’s auto-injectors along (no matter how short the trip) and always have at least two on hand in case the first malfunctions or a second dose is necessary;
- ALWAYS be vigilant to possible cross contamination from other food sources;
- NEVER wait to administer epinephrine at the first sign of an anaphylactic reaction – the risks of anaphylaxis far outweigh the risks of an unnecessary dose.
- ALWAYS call for emergency medical help immediately after administering epinephrine.